Can antibiotics affect children's sleep?

Advertisements

Infected children may need considerable rest and sleep to help them fully recover. However, when the infection is accompanied by uncomfortable or painful symptoms such as earache, sore throat, cough and congestion, it is often difficult to fall asleep. If your child is taking antibiotics to treat her illness, you may wonder if the medication she takes also affects her sleep. If you have reason to suspect that antibiotics have seriously damaged your child's normal sleep patterns, please consult your child's doctor before discontinuing medication.

Sponsored Links:
span= "article-image_inner caption-class"> A sick little girl was sleeping when her moth touched her forehead. (Picture: Artfoliophoto/iStock/Getty Images)

Childhood Antibiotic Therapy

Antibiotics work by killing microbes or preventing microbes from multiplying in your child. Doctors usually prescribe antibiotics to treat bacterial infections in children. The exact type of antibiotic treatment prescribed by a doctor -- whether capsules, tablets, chewables, liquids or drops for children -- depends on the age of the child. If she takes amoxicillin, a drug commonly used to treat bacterial infections in children because of its relatively pleasant taste, she needs to take it two or three times a day for a specified number of days. If your child takes the medicine at an appropriate interval and within a specified number of days, it is likely that the bacteria causing the infection will be eliminated fairly quickly.

Sponsored Links:

Overfatigue, stomach discomfort, vomiting and diarrhea may be side effects of amoxicillin. If the child's stomach discomfort is serious, please contact your doctor. Although overfatigue is also a possible side effect of amoxicillin therapy, Medlineplus points out that it is considered uncommon. In addition, many diseases requiring antibiotics can make a child feel more tired or need more sleep than usual, so if your child has not completed a full course of antibiotics, she may feel tired because of infection. However, if you suspect that your child's increased need for sleep is due to her antibiotic treatment, please discuss your problem with your child's doctor. The combination of amoxicillin and clavulanate is sold under the Augmentin brand for the treatment of bacterial infections in many different parts of the body. Mayooclinic.com lists several rare sleep-related side effects, including restlessness, insomnia and difficulty falling asleep. These side effects don't necessarily require your doctor's attention; when your child's body adapts to her medication, they are likely to resolve themselves. However, if you have special problems and need guidance on how to improve your child's sleep during medication, please call your child's doctor.

Complete the course once your child starts antibiotic treatment, she should complete the course. Even if you suspect that her sleep patterns are disrupted by antibiotics, her doctor will advise you to continue taking her medication. Merck's online health manual warns that early cessation of antibiotics may lead to relapse or drug-resistant bacteria. If for any reason you do not want to give her medication, please consult your doctor.

Advertisements